Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 70, NWS Kansas City, MO

May 5, 2002Clay County, Jackson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 5, 2002, 11:16 PM CDT for Clay County, Jackson County, Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2002, 11:16 PM CDT (04:16 UTC)
Expired
May 6, 2002, 12:00 AM CDT
In force
44 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

Counties Clay County, MO, Jackson County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 9:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1298 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1520 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 060416
SVRMCI
MOC047-095-060500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1116 PM CDT SUN MAY 5 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN WEST CENTRAL MISSOURI
  NORTHERN JACKSON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL MIDNIGHT CDT

* AT 1115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR AVONDALE...OR NEAR KANSAS
  CITY...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   INDEPENDENCE...MISSOURI CITY...MOSBY BY 1125 PM CDT.
   BLUE SPRINGS...LAKE LOTAWANA BY 1130 PM CDT.
   GRAIN VALLEY BY 1135 PM CDT.

THE TOWNS OF BIRMINGHAM...RANDOLPH...CLAYCOMO...GLENAIRE AND PLEASANT
VALLEY ARE ALSO IN THE PATH OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 3933 9426 3917 9421 3892 9421 3892 9460
          3908 9461 3942 9443

PB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:45 PM CDT, 7 hours 31 minutes earlier.

Area forecast discussion, May 5, 3:45 PM CDT, 7 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
345 PM CDT SUN MAY 5 2002

CONCERNS ARE MAINLY CONVECTIVE THREATS NEXT COUPLE OF DAYS. DRY LINE
HAS PUSHED INTO EXTREME WESTERN KANSAS WITH WARM FRONT WHICH WAS
EARLIER IN EXTREME NORTHWESTERN MISSOURI HAVING WASHED OUT. WARM
FRONT HAS REDEVELOPED WELL NORTH OF AREA. WEAK COLD FRONT/SURFACE
TROF ALSO MOVING VERY SLOWLY SOUTHEAST ACROSS NORTHERN NEBRASKA.
BIGGEST CONCERN IN THE SHORT TERM IS THE FATE OF CONVECTION ALONG
DRY LINE. AS PER COORDINATION WITH SPC...EXPECT MCS DEVELOPMENT EARLY
TONIGHT ACROSS NEBRASKA IN AREA OF BEST INSTABILITY AND SUPPORT FROM
LLJ. MAIN QUESTION IS WHETHER ANY ACTIVITY TO WORK EAST INTO
MISSOURI. EXPECT AT LEAST A FEW THUNDERSTORMS TO MOVE ACROSS MAINLY
NORTHERN ZONES LATE TONIGHT...BUT CONFIDENCE IS NOT HIGH DUE TO
NOCTURNAL COOLING AND DIMINISHING INSTABILITY. HOWEVER...STG LLJ AND WEAK H8
THETAE ADVECTION MAY SUPPORT CONVECTION THROUGH THE NIGHT. LOWEST
POPS TO BE ACROSS SOUTHERN ZONES.

OTHERWISE...MODELS HAVE BEEN INCONSISTENT IN PLACEMENT OF
PRECIPITATION FIELDS...ESPECIALLY MESOETA AND AVN WHICH HAVE BEEN
SUFFERING FROM CONVECTIVE FEEDBACK. WILL BASE FORECAST MAINLY ON
UPPER AND SURFACE FORCING MECHANISMS.

DRY LINE TO SHIFT EAST TUESDAY AFTERNOON AND WILL BE SITUATED JUST
NORTHWEST OF CWA. EXTREME INSTABILITY AHEAD OF DRY LINE...BUT
CONVERGENCE ALONG DRY LINE AND UPPER FORCING WEAK. EXPECT WIDELY
SCATTERED TO ISOLATED LATE AFTERNOON AND EVENING
DEVELOPMENT...LIKELY DISSIPATING BY LATE EVENING. MODELS ALSO
SUGGEST THAT NORTHERN NEBRASKA FRONT TO ENTER NORTHERN CWA MONDAY
NIGHT...BEFORE MOVING BACK NORTH ON TUESDAY. PREFER FURTHER NORTH
POSITION...JUST ACROSS BORDER IN SOUTHERN IOWA...OF THE NGM/AVN.
HOWEVER...WILL MAINTAIN LOW POP ACROSS NORTHERN ZONES DUE TO
PROXIMITY OF FRONT.

TUESDAY WILL LIKELY BE QUIET DAY WITH SURFACE AND UPPER FEATURES
NORTHWEST OF CWA. DESPITE GOOD INSTABILITY...THERE APPEARS TO BE
LACK OF TRIGGER. ETA MUCH SLOWER IN PROGRESS OF COLD FRONT FOR
WEDNESDAY WITH AVN MUCH FASTER. PREFER SLOWER ETA AS UPPER TROF
STILL WELL NORTHWEST OF CWA. HOWEVER...DUE TO LACK OF HIGH
CONFIDENCE...WILL MAINTAIN LOW POP FOR TUESDAY NIGHT.

GUIDANCE TEMPERATURES LOOK TO CHILLY ON MONDAY GIVEN VEERING LOW
LEVEL FLOW. TEMPS LOOK ALSO TOO CHILLY FOR MONDAY NIGHT GIVEN HIGH
DEWPOINTS AND GOOD SOUTH WINDS.

NOON...

FOR WED THRU SUN TIMEFRAME...MODELS CONTINUE RECENT TREND SHOWING
REASONABLE AGREEMENT TO LONGWAVE PATTERN. SHORTWAVE PROGGED TO
TRANSLATE ACROSS N PLAINS WED PUSHING COLD FRONT THRU CWA. TREND HAS
BEEN TO SLOW THIS FRONT DOWN SOME OVER PAST FEW RUNS...AND BELIEVE
FRONT WILL BE LOCATED SOMEWHERE ACROSS CWA WED AFTERNOON. BUMPED MAX
TEMPS UP SEVERAL DEGREES WED AS COLD AIR DOESNT ARRIVE IN NW ZONES
UNTIL LATE IN THE DAY. OTHERWISE EXPECT CONVECTION TO DEVELOP ALONG
FRONTAL BOUNDARY WED AFTERNOON SO HAVE KEPT POPS ACROSS BOARD...THEN
HELD ONTO 30 POPS WED EVENING ACROSS SE ZONES. OTHERWISE SFC RIDGE
BUILDS INTO CWA FOR THURS...BEFORE SHIFTING E FRIDAY AS SHORTWAVE
RIDGE AXIS SHIFTS E OF CWA...ALLOWING FOR MOISTURE RETURN FRI NIGHT.
HAVE INCLUDED 30 POPS FRI NIGHT ACROSS CWA...THEN HELD ONTO
LINGERING CONVECTION ACROSS NE ZONES SAT MORNING. OTHERWISE CWA
LOOKS TO REMAIN IN WARM SECTOR DURING THE DAY SAT...BEFORE NEXT
SHORTWAVE TROUGH PUSHES COLD FRONT THRU CWA SUN. SOME UNCERTAINTY
WITH TIMING OF THIS SHORTWAVE...AS AVN SEEMS TOO AGGRESSIVE IN
FLATTENING RIDGE OVER AK...ALLOWING FOR MORE PROGRESSIVE FLOW ACROSS
EPAC. EC/UK HOLD ONTO THIS RIDGE...WHICH WOULD IMPLY THAT WAVE
MOVING INTO W COAST MAY BE SLOWER TO EJECT...WHICH SEEMS TO BE TREND
OVER PAST FEW WEEKS.

MS

305 AM...
FORECAST PROBLEMS WILL BE PRECIP AND TEMPS THROUGH THE SHORT TERM.

THE SURFACE LOW...LIFTING INTO SOUTH DAKOTA THIS MORNING...WILL BE
OUR RAIN MAKER FOR TONIGHT.  AVN AND META MODELS AGREE ENOUGH TO
INDICATE THAT THE BEST CHANCE OF THUNDERSTORMS WILL BE IN NORTHWEST
MISSOURI LATE SUNDAY AFTERNOON AND THROUGH THE NIGHT TIME HOURS.
THETA-E AXIS BEGINS TO LAY OVER INTO THE NORTHWEST CORNER OF
MISSOURI...FROM SOUTH CENTRAL KANSAS...GOING INTO 00Z MON.  META
ALSO SHOWING A STRONG 45-55 KT LLJ PUSHING INTO THE REGION SUN
NIGHT.  HEAVIEST PRECIPITATION LOOKS TO OCCUR ALONG AND NORTH OF THE
MISSOURI/IOWA BOARDER.  AS FOR TODAYS TEMPS...THE GENERAL FLOW WILL
SHIFT TO THE SOUTHWEST ALLOWING FOR STRONG WAA THROUGHOUT THE DAY.
TEMPS SHOULD REACH AROUND 80 FOR MOST AREAS.

FOR MON...THE DAYLIGHT HOURS COULD SEE A FEW SCATTERED THUNDERSTORMS
THROUGHOUT THE CWA. DEW POINTS REMAIN HIGH AND MARGINAL INSTABILITY
WILL BE LINGERING ABOUT AS A WEAK BOUNDARY IS LEFT HANGING OUT OVER
THE NORTHWEST HALF OF MISSOURI MON.  HAVE GONE AHEAD AND RESTRICTED
CHANCE POPS TO THE EAST HALF OF THE CWA FOR MON NIGHT AS MOST OF THE
FOCUS FOR STORM DEVELOPMENT WILL HAVE LEFT THE REGION.  TEMPS IN THE
LOW TO MID 80S LOOK GOOD FOR THE AREA AS H85 TEMPS ARE PROGGED TO
REACH FOR THE 18-20 C RANGE MON AFTERNOON.

COME TUE...ANOTHER SHORT WAVE...EMBEDDED IN THE SOUTHWEST
FLOW...WILL HELP PUSH A FRONTAL BOUNDARY THROUGH THE MIDWEST TUE
NIGHT/WED MORNING. THEREFOR...I HAVE KEPT THE CHANCE OF THUNDER FOR
TUE AND WED.  AS HIGH PRESSURE BEHIND THE FRONTAL BOUNDARY MOVES
INTO THE MIDWEST WED NIGHT PRECIP CHANCES WILL TAPER OFF TO THE EAST.

OUR BREAK FROM THUNDERSTORM CHANCES WILL CONTINUE UNTIL FRI
NIGHT/SAT MORNING AS THE EXTENDED MODELS BEGIN TO LIFT A WEST COAST
TROUGH THROUGH THE PLAIN STATES AS AN OPEN WAVE.  MY THOUGHTS ARE
THAT THE OPEN WAVE MOVING INTO THE MIDWEST IS A BIT OVER DONE...AND
IS MOVING TOO QUICKLY.  BUT...CHANCE OF THUNDER MAY STILL BE
ADVISABLE AS CWA WILL BE UNDER THE INFLUENCE OF A CONTINUING
SOUTHWESTERLY FLOW WITH A GOOD POTENTIAL TO TAP DEEP MOISTURE
FLOWING NORTH ON THE SUB-TROPICAL JET.

CUTTER

.EAX...
KS...NONE
MO...NONE

In the hours before

Local storm report, May 5, 9:43 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
943 PM CDT SUN MAY 05 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0934 PM    BONNER SPGS               KS   .88 INCH HAIL
05/05/02   WYANDOTTE                      REPORTED BY MEDIA.
Special weather statement, May 5, 9:44 PM CDT, 1 hour 32 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>032-037>039-
043>045-053-054-060700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
944 PM CDT SUN MAY 5 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 234...IN EFFECT UNTIL 200 AM CDT MONDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...ANDREW...ATCHISON...BATES...BUCHANAN...CALDWELL...CARROLL...
CASS...CHARITON...CLAY...CLINTON...DAVIESS...DE KALB...GENTRY...
GRUNDY...HARRISON...HENRY...HOLT...JACKSON...JOHNSON...LAFAYETTE...
LINN...LIVINGSTON...MACON...MERCER...NODAWAY...PETTIS...PLATTE...
PUTNAM...RAY...SALINE...SCHUYLER...SULLIVAN AND WORTH.

IN KANSAS:

ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND
WYANDOTTE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON...
BETHANY...BUTLER...CHILLICOTHE...CLINTON...HARRISONVILLE...KANSAS
CITY...KIRKSVILLE...MARSHALL...MARYVILLE...OLATHE...PAOLA...
ROCKPORT...SEDALIA...ST JOSEPH...TRENTON AND WARRENSBURG.

PC

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 9:46 PM CDTSevere Thunderstorm WarningEAXClay, Platte59 min
May 6, 12:16 AM CDTSevere Thunderstorm WarningEAXHolt44 min
May 6, 12:43 AM CDTSevere Thunderstorm WarningEAXAndrew47 min
May 6, 1:09 AM CDTSevere Thunderstorm WarningEAXBuchanan, DeKalb51 min
May 6, 1:18 AM CDTSevere Thunderstorm WarningEAXClinton42 min
May 6, 1:36 AM CDTSevere Thunderstorm WarningEAXCaldwell39 min
May 6, 2:16 AM CDTSevere Thunderstorm WarningEAXCarroll44 min
May 6, 5:28 AM CDTSevere Thunderstorm WarningEAXAndrew, Holt47 min
May 6, 5:52 AM CDTSevere Thunderstorm WarningEAXDeKalb23 min
May 6, 6:07 AM CDTSevere Thunderstorm WarningEAXPutnam38 min
May 6, 6:16 AM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Livingston44 min
May 6, 6:31 AM CDTSevere Thunderstorm WarningEAXClay, Ray44 min
May 6, 6:42 AM CDTSevere Thunderstorm WarningEAXLinn, Sullivan48 min
May 6, 7:05 AM CDTSevere Thunderstorm WarningEAXAdair, Macon40 min
May 6, 7:18 AM CDTSevere Thunderstorm WarningEAXJackson57 min
May 6, 8:20 AM CDTSevere Thunderstorm WarningEAXCass55 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.